Texas, 2013

Flash Flooding in Texas, May 23 to 24, 2013

May 23 to 24, 2013 · NWS SJT · 5 events in 4 counties and zones

A complex of thunderstorms produced very heavy rain and reports of flash flooding across the Concho Valley and Northwest Hill Country during the late night of May 23 and into the early morning of May 24. Also, the Lower Colorado River Authority gauges reported around 5 inches of rain in Concho, Menard and Kimble Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A complex of thunderstorms produced very heavy rain and reports of flash flooding across the Concho Valley and Northwest Hill Country during the late night of May 23 and into the early morning of May 24. Also, the Lower Colorado River Authority gauges reported around 5 inches of rain in Concho, Menard and Kimble Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 23, 2:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 23, 2:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 PM CDT THU MAY 23 2013

.SHORT TERM...
OBVIOUS ISSUE IN THE SHORT TERM IS POTENTIAL FOR SEVERE WEATHER
TONIGHT. A TORNADO WATCH IS IN EFFECT FOR THE BIG COUNTRY
AREA...WITH A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF THE
CONCHO VALLEY...AND NORTHERN EDWARDS PLATEAU.

SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED WEST AND NORTHWEST OF
THE AREA...WITH ONE CLUSTER NEAR THE DAVIS MOUNTAINS...AND A MORE
INTENSE AREA SOUTHWEST OF CHILDRESS WHERE TORNADO WARNINGS HAVE
ALREADY BEEN ISSUED.

AN OUTFLOW BOUNDARY IS CURRENTLY POSITIONED ACROSS THE BIG COUNTRY
FROM THE NORTHWEST TO SOUTHEAST. THUNDERSTORMS ARE BEGINNING TO
DEVELOP ALONG THIS BOUNDARY TO THE SOUTHEAST TOWARD OUR BIG COUNTRY
COUNTIES. WHILE WIND SHEAR DECREASES IN MAGNITUDE AS ONE MOVES
SOUTHEAST AWAY FROM THE INITIAL CONVECTION...INSTABILITY ACTUALLY
INCREASES. SO...WHILE STORMS MAY NOT BE TAPPING INTO THE BEST SHEAR
AS THEY ENTER OUR AREA...THEY WILL HAVE PLENTY OF INSTABILITY TO
WORK WITH AS SFC BASED CAPE VALUES RANGE BETWEEN 3500 AND 4500 J/KG.

FARTHER SOUTH...CAPE VALUES FROM THE SOUTHERN BIG COUNTRY INTO THE
CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU RANGE FROM 4500 TO 5000
J/KG...SO THERE IS EVEN MORE INSTABILITY TO TAP INTO. HOWEVER...THE
CAP STRENGTHENS AS ONE MOVES EAST...SO THERE IS SOME QUESTION AS TO
WHETHER OR NOT STORMS WILL BE ABLE TO DEVELOP. IN ADDITION...SHEAR
ALSO WEAKENS...SO STORMS WILL LIKELY BE ABLE TO ROTATE AS THEY
INITIALLY DEVELOP...SUSTAINED ORGANIZATION IS QUESTIONABLE.

AS THE ACTIVITY DEVELOPS INTO THE EVENING HOURS...UPSCALE
DEVELOPMENT INTO CLUSTERS OF STORMS OR WEAKLY ORGANIZED MCS/S IS
EXPECTED...AS THE STORMS MOVE EAST TO SOUTHEAST.

ON FRIDAY...MODELS ARE SUGGESTING THAT A WEAKNESS WILL DEVELOP
WITHIN THE RIDGE AND MOVE ACROSS THE AREA. WITH THAT IN MIND...AND
THE FACT THAT WE WILL CONTINUE TO HAVE AMPLE MOISTURE AROUND...HAVE
KEPT CHANCE POPS IN THE FORECAST FOR THE AREA. ALSO...WITH THE
ADDITIONAL CLOUD COVER AND POSSIBLE RAINFALL DISRUPTING THINGS...HAVE
KEPT TEMPERATURES IN THE INHERITED UPPER 80S FOR THE AREA.

20

.LONG TERM...
THE CONCERNS IN THE EXTENDED FORECAST ARE THE CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS SATURDAY...FOLLOWED BY POSSIBLY ANOTHER
CHANCE OF PRECIPITATION AROUND THE MIDDLE OF NEXT WEEK. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
TOMORROW NIGHT AS A WEAKNESS IN THE RIDGE IS LOCATED OVER WEST
CENTRAL TEXAS. EXACTLY WHERE STORMS DEVELOP WILL BE DEPENDENT ON ANY
OUTFLOW BOUNDARIES THAT ARE LEFTOVER FROM CONVECTION THAT DEVELOPS
TONIGHT. PRECIPITABLE WATER VALUES WILL BE OVER 1.5 INCHES ACROSS A
GOOD PORTION OF THE REGION. THIS COMBINED WITH SLOW STORM MOTION
COULD RESULT IN LOCALLY HEAVY RAINFALL. A FEW SHOWERS AND
THUNDERSTORMS MAY LINGER INTO SUNDAY...BUT FOR NOW I HAVE LEFT THE
FORECAST DRY AS THE MAIN FOCUS HAS BEEN ON THE FIRST 48 HOURS.

DRIER CONDITIONS CAN BE EXPECTED FOR THE FIRST PART OF NEXT
WEEK...WITH NEAR NORMAL TEMPERATURES. MODELS INDICATE THE NEXT UPPER
LEVEL TROUGH MOVING ASHORE THE WEST COAST TUESDAY...THEN APPROACHING
WEST CENTRAL TEXAS WEDNESDAY OR THURSDAY OF NEXT WEEK. MODEL
DIFFERENCES IN TIMING AND STRENGTH OF THIS UPPER LEVEL TROUGH
CONTINUE...SO FOR NOW I HAVE KEPT POPS JUST BELOW 20 PERCENT. POPS
MAY NEED TO BE INTRODUCED ON FUTURE SHIFTS IF MODELS CONTINUE TO
INDICATE THE APPROACH OF THIS NEXT STORM SYSTEM AROUND THE MIDDLE OF
NEXT WEEK.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70  88  68  85  68 /  30  30  30  20  20
SAN ANGELO 	 71  88  68  87  68 /  30  30  30  20  20
JUNCTION 	 71  88  69  86  68 /  10  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/DANIELS
Hazardous weather outlook, May 23, 4:55 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
555 AM CDT THU MAY 23 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
555 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWESTERN BIG
COUNTRY AFTER 5 PM TODAY. THUNDERSTORM COVERAGE SHOULD INCREASE
ACROSS THE BIG COUNTRY THIS EVENING AND TONIGHT...AND POSSIBLY
FARTHER SOUTH ACROSS THE CONCHO VALLEY AND INTO CROCKETT COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING COULD ACCOMPANY SOME OF THE
STORMS. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE BIG COUNTRY...
MAINLY NORTH OF INTERSTATE 20. THE SEVERE WEATHER THREATS INCLUDE
VERY LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT
WILL ALSO EXIST.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE THE THUNDERSTORMS
OCCUR...THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY...
WITH THE BEST CHANCE ACROSS THE AREA ROUGHLY NORTHWEST OF A LINE
FROM BAIRD TO SAN ANGELO TO OZONA. FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS ACROSS PARTS OF THE BIG COUNTRY.

In the hours before

Local storm report, May 23, 5:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     ROTAN                   32.85N 100.47W
05/23/2013  E80 MPH          FISHER             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1300254

DOLL
Local storm report, May 23, 5:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     ROTAN                   32.85N 100.47W
05/23/2013  E110 MPH         FISHER             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1300255

DOLL
Local storm report, May 23, 5:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 NNW HASKELL           33.17N  99.74W
05/23/2013  M58 MPH          HASKELL            TX   MESONET

            A 58 MPH WIND GUST WAS REPORTED 1 MILE NORTHWEST OF
            HASKELL.

&&

EVENT NUMBER SJT1300256

DANIELS
Local storm report, May 23, 5:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
624 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TORNADO          ROTAN                   32.85N 100.47W
05/23/2013                   FISHER             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1300257

DOLL
Local storm report, May 23, 5:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             ROTAN                   32.85N 100.47W
05/23/2013  E1.75 INCH       FISHER             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1300258

DOLL
Local storm report, May 23, 5:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
628 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 S ROTAN               32.81N 100.47W
05/23/2013  E60 MPH          FISHER             TX   EMERGENCY MNGR

&&

EVENT NUMBER SJT1300259

DOLL

The radar

The Dyess AFB radar (KDYX), 119 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Fisher

When
May 23, 5:30 PM CST to 7:30 PM CST
Where
Fisher County, 0.69 mi N of Rotan to 0.9 mi N of Rotan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.860, -100.470

Roads were flooded in Rotan with a depth of 1 to 2 feet of water.

Flash Flood, Tom Green

When
May 23, 11:10 PM CST to May 24, 1:00 AM CST
Where
Tom Green County, 3.45 mi S of San Angelo Res to 3.71 mi N of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.430, -100.500

Southwest Boulevard was flooded near Loop 306. The flood gauge showed a depth of 1.5 feet.

Flash Flood, Tom Green

When
May 23, 11:18 PM CST to May 24, 1:00 AM CST
Where
Tom Green County, 2.72 mi SE of San Angelo Res to 2.16 mi SW of San Angelo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.450, -100.470

A high water rescue occurred at South Taylor Street and Concho Street.

Flash Flood, Menard

When
May 24, 3:20 AM CST to 6:20 AM CST
Where
Menard County, 3.25 mi NNE of Menard Co Arpt to 4.35 mi SSE of Menard Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.976, -99.808

Menard Sheriff's Office reported a bridge along US Highway 83 was impassable due to high water north of Menard, and a second bridge was impassable along US 190 west of Menard.

Flash Flood, Kimble

When
May 24, 4:30 AM CST to 7:30 AM CST
Where
Kimble County, 0.59 mi E of Cleo to 0.05 mi SE of Cleo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.600, -99.870

Ranch Road 2291 was closed at Bear Creek due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456177, 456186, 456188, 456189, 456190.